Fiad TM, McKenna TJ.
Department of Endocrinology and Diabetes Mellitus, St Vincent’s Hospital, Dublin, Ireland.
Clin Endocrinol (Oxf). 1991 Nov;35(5):419-22.
OBJECTIVE: To report meningitis occurring as a late complication of both medical and surgical treatment of pituitary tumour. DESIGN: Two case reports. PATIENTS: One patient developed meningitis 9 years after she underwent transsphenoidal hypophysectomy for Nelson’s syndrome. The second patient developed rhinorrhoea while on treatment with bromocriptine for a prolactin-secreting pituitary adenoma and subsequently developed meningitis. MEASUREMENTS: In Patient 1, CT scanning identified a small defect in the floor of the sella turcica. In Patient 2, CT scan examinations performed with a 3-year interval demonstrated marked shrinkage of a pituitary tumour which had invaded the sphenoid sinus so that the tumour no longer plugged the erosion. RESULTS: Both patients experienced rhinorrhoea for over a year prior to the onset of meningitis. Both patients dismissed the occurrence of rhinorrhoea as insignificant and did not bring it to medical attention. In Patient 1, rhinorrhoea and presumably the entry site for pneumococaal infection was through a defect in the floor of the sella turcica consistent with transsphenoidal hypophysectomy performed 9 years previously. In Patient 2, rhinorrhoea and presumably entry of infection was facilitated by unplugging of a defect in the wall of the sphenoid sinus by bromocriptine-induced shrinkage of the pituitary adenoma. CONCLUSIONS: Meningitis can occur as a late complication of surgical or medical treatment of pituitary tumours. This may be preceded by rhinorrhoea which should be regularly enquired for as the symptom may not prompt patients to disclose its presence spontaneously. These reports document only the third occurrence of meningitis as a late complication of transsphenoidal hypophysectomy and the first occurrence of meningitis as a consequence of treatment of a pituitary tumour with bromocriptine.
Keywords: Meningitis as a late complication of surgically and medically treated pituitary adenoma